Alert archive / Illinois / Flash Flood Warnings in 2011

Flash Flood Warning 80, NWS Paducah, KY

July 7, 2011Edwards County, Wabash County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 7, 2011, 10:12 PM CDT for Edwards County, Wabash County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2011, 10:12 PM CDT (03:12 UTC)
Expired
Jul 8, 2011, 1:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Edwards County, IL, Wabash County, IL

The radar

The Evansville,IN radar (KVWX), 18 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WGUS53 KPAH 080312
FFWPAH
ILC047-185-080600-
/O.NEW.KPAH.FF.W.0080.110708T0312Z-110708T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1012 PM CDT THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDWARDS COUNTY IN SOUTHEAST ILLINOIS...
  WABASH COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 100 AM CDT.

* AT 1008 PM CDT...TRAINED WEATHER SPOTTERS REPORTED WATER OVER
  ROUTE 15 NEAR ALBION...AND ROUTE 130 NEAR ALBION. VERY HEAVY
  RAINFALL AND HIGH RAINFALL RATES EARLIER...COMBINED WITH MORE
  RAIN EXPECTED THROUGH MIDNIGHT...MEANS THE THREAT FOR FLASH
  FLOODING WILL INCREASE.

* LOCATIONS IN THE WARNING INCLUDE...
  ALBION...
  WEST SALEM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE ACROSS A WATER COVERED ROAD. THE DANGERS OF FLASH
FLOODING ARE HARDER TO RECOGNIZE AT NIGHT.

&&

LAT...LON 3854 8767 3851 8764 3847 8776 3845 8773
      3841 8774 3835 8782 3827 8785 3831 8787
      3827 8791 3830 8791 3830 8793 3824 8796
      3826 8799 3826 8815 3857 8815 3857 8765

$$
2 follow-up statements
785 
WGUS73 KPAH 080446
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1146 PM CDT THU JUL 7 2011

ILC047-185-080600-
/O.CON.KPAH.FF.W.0080.000000T0000Z-110708T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASH IL-EDWARDS IL-
1146 PM CDT THU JUL 7 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
EDWARDS AND WABASH COUNTIES IN SOUTHEAST ILLINOIS...

AT 1142 PM CDT...RADAR SHOWED A BROAD AREA OF MODERATE RAIN SHOWERS 
AND EMBEDDED THUNDERSTORMS PERSISTING OVER THE WARNED AREA. WHILE
THE PROSPECT FOR FLASH FLOODING APPEARS TO HAVE DIMINISHED...STANDING
WATER OVER SOME ROADS...AND IN POOR DRAINAGE AREAS MAY STILL EXIST
ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3854 8767 3851 8764 3847 8776 3845 8773
      3841 8774 3835 8782 3827 8785 3831 8787
      3827 8791 3830 8791 3830 8793 3824 8796
      3826 8799 3826 8815 3857 8815 3857 8765

$$
838 
WGUS73 KPAH 080610
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
110 AM CDT FRI JUL 8 2011

ILC047-185-080616-
/O.EXP.KPAH.FF.W.0080.000000T0000Z-110708T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASH IL-EDWARDS IL-
110 AM CDT FRI JUL 8 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EDWARDS AND WABASH
COUNTIES IN SOUTHEAST ILLINOIS...

THE RAINFALL HAS COME TO AN END OVER EDWARDS AND WABASH 
COUNTIES...AND THE HIGH WATER HAS RECEDED OVER MUCH OF THE AREA. 
SOME MINOR FLOODING PROBLEMS WILL REMAIN FOR ANOTHER HOUR OR SO IN A 
FEW LOCATIONS...BUT RAPID IMPROVEMENT IS EXPECTED TO CONTINUE 
THROUGH THE NIGHT.

LAT...LON 3854 8767 3851 8764 3847 8776 3845 8773
      3841 8774 3835 8782 3827 8785 3831 8787
      3827 8791 3830 8791 3830 8793 3824 8796
      3826 8799 3826 8815 3857 8815 3857 8765

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 6:22 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 7, 6:22 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CDT THU JUL 7 2011

.UPDATE...
UPDATED THE AVIATION SECTION.

&&

.DISCUSSION...
SCATTERED DIURNALLY DRIVEN CONVECTION OVER WKY WILL CONTINUE ITS
SLOW EASTWARD DRIFT THRU EARLY EVENING. MEANWHILE...MORE ROBUST
MCV RELATED CONVECTION OVER MO LIKEWISE MAKES EASTWARD APPROACH.
NAM MODELS WARM SECTOR RELATED CONVECTION OVER SCNTL MO-NE AR TO
DIMINISH WITH SUNSET...WHILE DRIVING NCNTL MO MCV RELATED
CONVECTION EAST TO MS VALLEY BEFORE DIVING SE ACROSS PAH FA IN
PARENT UPPER LEVEL NWLY FLOW. THUS HAVE HIKED POPS UP CONSIDERABLY
TONIGHT...THOUGH MAY SCALE BACK PENDING COLLABORATION WITH
NEIGHBORING OFFICES THRU PRESS TIME. SWODY1 CONTINUES OUTLOOK OF
SLGT RISK FOR WRN 1/2 FA AT THIS WRITING.

TOMORROW SHOULD SEE POPS WINDING DOWN WEST TO EAST AS THIS UPPER
LEVEL TROF SCOOTS EAST. MODELS SHOW HEIGHTS REBOUNDING IN THE WAKE
OF THIS DEPARTING SYSTEM...WITH STRONG RIDGING CREATING A HOTTER
AND DRIER FORECAST FROM THE WEEKEND INTO EARLY NEXT WEEK.

THE GENERAL ANTICYCLONIC FLOW PATTERN ALOFT SHOULD KEEP SUBSIDENCE
MORE OR LESS PREVALENT THROUGH THE ATMOSPHERIC COLUMN THROUGH THE
WORKWEEK...DESPITE MODEL FLIRTATIONS WITH A DIRTYING OF THE HIGH
BY MID WEEK OR SO. NEVERTHELESS POPS LOOK TO REMAIN 10-20 PERCENT
OR LESS...ISOLATED IN NATURE...AND WILL LET COLLAB EFFORTS DICTATE
WHEN/WHERE THAT'S INCLUDED.

BOTH ECMWF/GFS RESTRENGTHEN THE UPPER LEVEL HIGH FOR NEXT WEEKEND
FOR WHAT LOOKS TO BE ANOTHER HOT AND DRY ONE.

&&

.AVIATION...
VFR CONDITIONS THROUGH MID EVENING WITH ISOLD CONVECTION POSSIBLE
ESPECIALLY KPAH. AFT 03-04Z...INCLUDE SHRA AT THE SITES WITH VCTS
FOR NOW...AND WILL ADJUST ACCORDINGLY (GIVEN UNCERTAINTY). LONG
TERM OVERVIEW...END PRECIP CHANCES EARLY FRIDAY WITH POTENTIAL
MVFR CIGS THROUGH THE MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 7, 3:36 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT THU JUL 7 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THIS INCLUDES
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA. THE
PRIMARY THREAT IS HEAVY RAIN...BUT IF A SEVERE STORM OCCURS...THE
PRIMARY THREAT IS DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LINGERING FRIDAY MORNING CHANCE OF THUNDERSTORMS INCLUDES THE
LEFTOVER SLIGHT RISK OF SEVERE STORMS UPON THEIR DEPARTURE FROM
THE AREA BY ABOUT MIDDAY.

THE CHANCE OF STORMS THEN LEAVES THE FORECAST UNTIL RE-ENTERING AS
A VERY ISOLATED AND MINIMAL CHANCE CONFINED MAINLY TO THE HEAT OF
THE DAY ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED.

In the hours before

Special weather statement, Jul 7, 7:46 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
746 PM CDT THU JUL 7 2011

ILZ075>078-080>094-MOZ076-086-087-080215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU
746 PM CDT THU JUL 7 2011

...HEAVY RAIN PRODUCING STORMS TO AFFECT SOUTHERN ILLINOIS AND
PORTIONS OF SOUTHEAST MISSOURI...

AT 740 PM...REGIONAL NATIONAL WEATHER SERVICE RADARS SHOWED A
CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST FROM EAST
CENTRAL MISSOURI AND SOUTHWEST ILLINOIS...INTO SOUTHERN ILLINOIS
AND PORTIONS OF SOUTHEAST MISSOURI. HEAVY RAINFALL RATES HAVE
BEEN ASSOCIATED WITH THE STORMS. SOME STORMS HAVE PRODUCED MORE
THAN 2 INCHES OF RAIN IN AN HOUR WITH SOME STORM TOTAL RAINFALL
AMOUNTS ON THE ORDER OF 3 INCHES.

AS THE STORMS SPREAD ACROSS SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI THIS EVENING...HEAVY RAINFALL RATES WILL BE LIKELY IN
SOME AREAS. AN ISOLATED STRONG OR SEVERE THUNDERSTORM OR TWO
CANNOT BE RULED OUT...BUT THE PRIMARY HAZARD DOES APPEAR TO BE
HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR MORE
STATEMENTS...AND POSSIBLY ADVISORIES OR WARNINGS.

NOLES
Local storm report, Jul 7, 9:11 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
911 PM CDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HEAVY RAIN       FAIRFIELD               38.38N 88.37W
07/07/2011  M1.96 INCH       WAYNE              IL   BROADCAST MEDIA

            RADIO STATION MEASURED 1.96 INCHES IN ONE HOUR.

&&

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:02 PM CDTFlash Flood WarningPAHWayne4 hr
Jul 7, 8:10 PM CDTAreal Flood AdvisoryPAHFranklin, Jackson, Jefferson, Perry, Union, Williamson4 hr
Jul 7, 8:37 PM CDTFlash Flood WarningPAHPerry2 hr
Jul 7, 9:00 PM CDTAreal Flood AdvisoryPAHEdwards, Hamilton, Wabash, White3 hr
Jul 7, 10:19 PM CDTFlash Flood WarningPAHHamilton101 min
Jul 7, 11:54 PM CDTAreal Flood WarningPAHWayne3 hr
Jul 8, 1:36 AM CDTAreal Flood AdvisoryPAHHardin, Pope3 hr

Nearby

Flash Flood Warnings in Illinois, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.